Alert archive / New Mexico / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 211, NWS Albuquerque, NM

November 5, 2016Bernalillo County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Nov 5, 2016, 8:14 PM MDT for Bernalillo County, New Mexico. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 5, 2016, 8:14 PM MDT (02:14 UTC)
Expired
Nov 5, 2016, 8:44 PM MDT
In force
30 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Bernalillo County, NM

The radar

The Albuquerque radar (KABX), 11 km from the middle of the area, began a volume at 02:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 2.2 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2016-11-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 85 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2016-11-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
85 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
1253 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

417 
WUUS55 KABQ 060214
SVRABQ
NMC001-060300-
/O.NEW.KABQ.SV.W.0211.161106T0214Z-161106T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
814 PM MDT SAT NOV 5 2016

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN BERNALILLO COUNTY IN CENTRAL NEW MEXICO...

* UNTIL 900 PM MDT.

* AT 814 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 16 MILES EAST OF
  MESITA...OR 20 MILES EAST OF LAGUNA PUEBLO...MOVING EAST AT 15 MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* LOCATIONS IMPACTED INCLUDE...
  NORTHWESTERN ALBUQUERQUE AND SOUTH VALLEY. 

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 132 AND 152.
TRAFFIC CAMERAS SHOW HAIL HAS ACCUMULATED ALONG I-40. TRAVELERS
SHOULD BE EXTREMELY CAUTIOUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING.

ACCUMULATIONS OF HAIL ON ROADS CAN CREATE VERY SLICK AND HAZARDOUS
DRIVING CONDITIONS.

&&

LAT...LON 3519 10679 3495 10669 3492 10705 3506 10712
TIME...MOT...LOC 0214Z 248DEG 11KT 3500 10702 

HAIL...1.00IN
WIND...<50MPH
 
$$

34
2 follow-up statements
812 
WWUS55 KABQ 060239
SVSABQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
839 PM MDT SAT NOV 5 2016

NMC001-060300-
/O.CON.KABQ.SV.W.0211.000000T0000Z-161106T0300Z/
BERNALILLO-
839 PM MDT SAT NOV 5 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM MDT
FOR WESTERN BERNALILLO COUNTY...

AT 838 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 15 MILES WEST OF
SOUTH VALLEY...OR 18 MILES NORTHWEST OF LOS LUNAS...MOVING EAST AT 15
MPH.

HAZARD...QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

LOCATIONS IMPACTED INCLUDE...
NORTHWESTERN ALBUQUERQUE AND SOUTH VALLEY. 

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 135 AND 152.
ACCUMULATIONS OF HAIL HAVE BEEN REPORTED ALONG I-40 WITH THIS STORM.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

ACCUMULATIONS OF HAIL ON ROADS CAN CREATE VERY SLICK AND HAZARDOUS
DRIVING CONDITIONS.

&&

LAT...LON 3519 10679 3495 10669 3492 10700 3507 10708
TIME...MOT...LOC 0238Z 248DEG 11KT 3503 10694 

HAIL...1.00IN
WIND...<50MPH
 
$$

34
502 
WWUS55 KABQ 060244
SVSABQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
844 PM MDT SAT NOV 5 2016

NMC001-060253-
/O.CAN.KABQ.SV.W.0211.000000T0000Z-161106T0300Z/
BERNALILLO-
844 PM MDT SAT NOV 5 2016

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN BERNALILLO COUNTY IS
CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER SMALL HAIL...GUSTY
WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3519 10679 3495 10669 3492 10700 3507 10708
TIME...MOT...LOC 0241Z 248DEG 11KT 3503 10693 

$$

34

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 5, 6:19 PM MDT, 1 hour 55 minutes earlier.

Area forecast discussion, Nov 5, 6:19 PM MDT, 1 hour 55 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
619 PM MDT Sat Nov 5 2016

.AVIATION...
00Z TAF CYCLE
Mainly -SHRA continue across the eastern plains this evening, with
scattered -TSRA across central NM. The TS across central NM should
wane near or just after 06Z, but showers and a few TS may
continue off and on across the east thru the overnight hours. In
addition, IFR cigs and fog will be possible at many locales
overnight, especially across the east. Would be more confident on
fog potential across the west if the upper ridge were building in
faster than models currently project, so have backed off a bit in
the western tafs. Showers and t-storms should continue across the
eastern plains until the trough axis shifts east of the state
around midday Sunday.

34

&&

.PREV DISCUSSION...321 PM MDT Sat Nov 5 2016...
.SYNOPSIS...
Showers and thunderstorms will taper off from west to east late
tonight. Patchy fog is expected to develop over portions of the
Rio Grande Valley and within western New Mexico. Sunshine will
return slowly Sunday afternoon for much of central and western
New Mexico while a few showers and storms linger along the Texas
state line. Monday will be sunny with cool temperatures over much
of the area. The next low pressure system will attempt to develop
over southern New Mexico Tuesday through the end of the week. At
this time it appears most of the area will remain dry with cool
temperatures and overall light winds.

&&

.DISCUSSION...
The center of upper level low pressure is drifting northeast from
the Four Corners region into south-central CO this afternoon. Low
level upslope flow and elevated moist instability beneath the wave
has aided a large area of heavy rain/storms near the TX state line.
20Z LAPS shows surface based instability developing within central
NM and is still expected to provide the focus for showers & storms
closer to the mid/upper level trough axis late today. This area of
precip is shown by near-term guidance to develop into another large
band that will push into the plains tonight. Any clearing across
central & western NM will allow for the development of patchy fog.
A couple more inches of snow are also likely for the Sangre de
Cristos above 10kft tonight.

The base of the upper trough will shift east and exit into the high
plains Sunday. Drier northwest flow will move into the state and
scour out any remnant precip across the east. A 1021mb surface high
center building into the area Monday morning will trend min temps
the coldest they've been in many days. Monday will be a transition
day as a 55-65kt 300mb jet pushing south out of Colorado carves
out another upper low over NM. Temps will remain cool and a few
more rain/snow showers are expected over the northern mts. Another
round of fog is possible Monday night.

Confidence beyond Monday is low as guidance continues to waffle
around with how far south the upper low digs while an upper ridge
takes shape over the central Rockies. Several ensemble members are
in agreement now the upper low will end up in northern Mexico. At
this time, it appears the weather pattern will be mostly tranquil
with a very dry surface high building south over NM. This will make
way for strong nocturnal inversions & efficient radiational cooling
through much of the week. Nudged below guidance on min temps which
look to be the coldest of the fall season so far for much of eastern
NM and the RGV. Nov.7,1987 marks the latest min temp less than 40F
at the ABQ Sunport and we are poised to easily extend that record
to the Nov.9-10 timeframe.

Guyer

&&

.FIRE WEATHER...
An upper level low pressure system that stalled over the Four
Corners today will finally open into a trough and track eastward
along the CO/NM border tonight and Sunday, before ejecting eastward
into the Great Plains Sunday night.  Until the base of the trough
crosses, showers, thunderstorms and high terrain snow will continue.
There could be some instability showers behind the trough in the
northern mountains on Sunday, but these should be light. The snow
level is expected to bottom out about 10,500 FT Sunday morning, and
there could be another inch or two of snow across the high terrain
of the northern mountains by then.  After another round of stellar
RH recoveries tonight, humidities will trend downward in the
wake of the upper trough starting Sunday.

Models keep changing their tune on what will happen with a secondary
upper low that will develop over the region after this weekend's
system exits.  Yesterday they dropped the secondary upper low
southward over NM from the north, but today's model runs develop the
upper low southeast or south of the forecast area with only a small
chance of precip favoring the northern mountains and east central
plains Monday night. The system will draw colder air into NM with a
freeze likely early Tuesday and early Wednesday across northeast and
east central parts of the forecast area that have already frozen
previously this Fall.

After ventilation improvement across much of the forecast area on
Sunday, when pockets of poor ventilation will linger across north
central and northeast areas, a broad area of poor ventilation is
expected to develop across the western half of the forecast area on
Monday. This will spread to include north central and northeast
areas Tuesday.  Then, most places should be impacted by poor
ventilation Wednesday and Thursday.

44

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Nov 5, 5:28 AM MDT, 14 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
528 AM MDT SAT NOV 5 2016

NMZ501>540-061130-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
528 AM MDT SAT NOV 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL LOW OVER NORTHEAST ARIZONA WILL CONTINUE TO LIFT
SLOWLY TO THE NORTHEAST TODAY AND TONIGHT. NUMEROUS SHOWERS WITH
SCATTERED THUNDERSTORMS WILL ONCE AGAIN MOVE FROM SOUTH TO NORTH
THROUGH THE STATE TODAY. A FEW STRONG THUNDERSTORMS ARE POSSIBLE
ACROSS SOCORRO AND LINCOLN COUNTIES WITH A STRONG STORM AS FAR
NORTH AS THE ALBUQUERQUE METRO AREA. SHOWERS AND STORMS WILL
MAINLY IMPACT EASTERN NEW MEXICO TONIGHT. A FEW STRONG STORMS ARE
POSSIBLE FROM THE CENTRAL HIGHLANDS NEAR VAUGHN AND ENCINO
SOUTHWARD INTO LINCOLN COUNTY AND THE SOUTH-CENTRAL MOUNTAINS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ON SUNDAY, THUNDERSTORMS WILL BE ACROSS FAR EASTERN NEW MEXICO. A
FEW OF THESE STORMS COULD BECOME STRONG, PARTICULARLY NEAR THE
TEXAS LINE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY HAIL...STRONG WINDS...OR
HEAVY RAINFALL THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE
WEB SITE AT WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637. YOU CAN
ALSO SUBMIT STORM REPORTS AND PHOTOS ON OUR FACEBOOK PAGE OR VIA
TWITTER USING THE HASHTAG NMWX.

33

In the hours before

Local storm report, Nov 5, 5:33 PM MDT, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
533 PM MDT SAT NOV 05 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 PM     HAIL             7 NE ALBUQUERQUE        35.19N 106.54W
11/05/2016  M1.00 INCH       BERNALILLO         NM   NWS EMPLOYEE

            PASEO DEL NORTE AND BARSTOW NE

&&

EVENT NUMBER ABQ1601411

99
Local storm report, Nov 5, 5:40 PM MDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
540 PM MDT SAT NOV 05 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             6 NE ALBUQUERQUE        35.18N 106.56W
11/05/2016  M0.88 INCH       BERNALILLO         NM   TRAINED SPOTTER

&&

EVENT NUMBER ABQ1601412

99
Local storm report, Nov 5, 5:45 PM MDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
545 PM MDT SAT NOV 05 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             7 NE ALBUQUERQUE        35.17N 106.52W
11/05/2016  M0.88 INCH       BERNALILLO         NM   NWS EMPLOYEE

            CLAY REPORTED NICKEL SIZE HAIL AT PASEO DEL NORTE AND
            EUBANK.

&&

EVENT NUMBER ABQ1601413

RJH
Local storm report, Nov 5, 6:01 PM MDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
601 PM MDT SAT NOV 05 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     HAIL             6 ESE ALBUQUERQUE       35.08N 106.53W
11/05/2016  E0.88 INCH       BERNALILLO         NM   NWS EMPLOYEE

            I-40 AND EUBANK

&&

EVENT NUMBER ABQ1601414

JLP
Special weather statement, Nov 5, 7:28 PM MDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
728 PM MDT SAT NOV 5 2016

NMZ507-519-060145-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-WEST CENTRAL
HIGHLANDS-
728 PM MDT SAT NOV 5 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CIBOLA...
SOUTHWESTERN BERNALILLO AND NORTHWESTERN VALENCIA COUNTIES UNTIL 745
PM MDT...

AT 728 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES EAST OF MESITA...OR 10 MILES EAST OF LAGUNA PUEBLO...MOVING
NORTHEAST AT 10 MPH.

PENNY SIZE HAIL AND HEAVY RAIN WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TOHAJIILEE AND MESITA.

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 120 AND 137.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3491 10725 3502 10731 3518 10709 3493 10695
TIME...MOT...LOC 0128Z 245DEG 8KT 3499 10720

34
Special weather statement, Nov 5, 7:39 PM MDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
739 PM MDT SAT NOV 5 2016

NMZ504-511-519-060215-
JEMEZ MOUNTAINS-MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO
AREA-NORTHWEST HIGHLANDS-
739 PM MDT SAT NOV 5 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SANDOVAL COUNTY UNTIL 815
PM MDT...

AT 738 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SAN YSIDRO...OR 22 MILES NORTHWEST OF RIO RANCHO...MOVING EAST AT 10
MPH.

PENNY SIZE HAIL AND HEAVY RAIN WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SAN YSIDRO...ZIA PUEBLO...JEMEZ PUEBLO AND PONDEROSA.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR YOUR PREFERRED
MEDIA OUTLETS AND NOAA WEATHER RADIO FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3548 10691 3559 10696 3574 10670 3551 10658
TIME...MOT...LOC 0138Z 248DEG 10KT 3555 10686

34

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 5, 6:37 PM MDTSevere Thunderstorm WarningABQSocorro23 min
Nov 5, 6:58 PM MDTSevere Thunderstorm WarningABQSocorro31 min
Nov 5, 7:28 PM MDTSpecial Weather StatementABQBernalillo17 min
Nov 5, 7:33 PM MDTSevere Thunderstorm WarningABQBernalillo, Cibola, Valencia42 min
Nov 5, 7:39 PM MDTSpecial Weather StatementABQSandoval36 min
Nov 5, 8:21 PM MDTSpecial Weather StatementABQSandoval39 min
Nov 5, 9:33 PM MDTSpecial Weather StatementABQValencia27 min
Nov 5, 10:53 PM MDTAreal Flood AdvisoryABQBernalillo112 min
Nov 6, 2:26 AM MSTSpecial Weather StatementABQQuay49 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.